Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS Pueblo, CO

October 11, 1997Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Oct 11, 1997, 5:43 PM MDT for Las Animas County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 11, 1997, 5:43 PM MDT (23:43 UTC)
Expired
Oct 11, 1997, 6:30 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 6:02 PM MDTHail 0.75Hoehne, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 5:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS1 KPUB 112346 RRA
SVRPUB
COC071-120030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT SAT OCT 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  CENTRAL LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 630 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY EAST OF HIGHWAY 350 AND NORTH OF HIGHWAY 160 THROUGH
  615

* AT 540 PM RADAR SHOWED A SEVERE STORM 6 MILES SOUTHEAST OF MODEL
  MOVING NORTHEAST AT 40 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 2:36 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 11, 2:36 PM MDT, 3 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT SAT OCT 11 1997

MULTITUDE OF FORECAST PROBLEMS TO CONTEND WITH TONIGHT AS A
STRONG UPPER TROUGH MOVES INTO THE ROCKIES...WITH WINDY
CONDITIONS AND UNSTABLE AIR AHEAD OF IT AND LARGE SCALE ASCENT
AND COOLER AIR MOVING IN WITH THE TROUGH.

AN AREA OF CSI INDUCED PRECIPITATION DEVELOPED OVER THE EASTERN
SAN JUAN MOUNTAINS THIS MORNING...AND THIS AREA HAS WEAKENED AND
SHIFTED EAST.  THIS AREA MAY HOLD TOGETHER THIS EVENING ON THE
ANTICYCLONIC SHEAR OF THE APPROACHING JET...MOVING OUT ONTO THE
PLAINS.  THE AIRMASS IS RELATIVELY DRY...BUT CSI MAY TAKE OFF
WHEN IT MOVES INTO MOISTER AIR FARTHER EAST ON THE PLAINS.

THE IMMEDIATE CONCERNS FOR LATE THIS AFTERNOON AND EVENING ARE
FOR ISALLOBARIC WINDS ON PORTIONS OF THE PLAINS AND THE POTENTIAL
FOR SEVERE WEATHER.  A DEVELOPING SURFACE LOW OVER NORTHERN
COLORADO IS INTENSIFYING WINDS ON THE PLAINS THIS AFTERNOON
...WITH SOME AREAS MEETING HIGH WIND CRITERIA.  THIS LOW SHOULD
LIFT OFF TO THE NORTHEAST BY EARLY THIS EVENING...ALLOWING A
REDUCTION IN THE WIND SPEEDS ON THE PLAINS.  CONCERNING SEVERE
POTENTIAL ON THE PLAINS...IT WILL TAKE SOME SORT OF TRIGGER TO
RELEASE THE INSTABILITY AND ITS HARD TO FIND ANYTHING AT THE
MOMENT.  STILL...IF THE STORMS DO GO...THEY WILL HAVE PLENTY OF
INSTABILITY...NOT TO MENTION THE HELICITY AVAILABLE TO PRODUCE
SUPERCELLS.

IT LOOKS LIKE SNOW SHOULD START IN THE EASTERN SAN JUAN MOUNTAINS
BY MIDNIGHT TONIGHT...THEN SPREAD EAST INTO THE SAN LUIS VALLEY
AND THEN THE SANGRE DE CRISTOS BY LATE TONIGHT.  THE SNOW MODEL
DOES NOT SUPPORT ANYTHING PAST ADVISORY CRITERIA.  THE PIKES PEAK
REGION AND WET MOUNTAINS WILL HAVE TO WAIT UNTIL THE SECOND
PERIOD FOR ANY SIGNIFICANT SNOWFALL.

FWC GUIDANCE FOR TONIGHT LOOKS GENERALLY REASONABLE.  POPS SEEM A
LITTLE HIGH AT COS AND PUB...WITH MAINLY A THREAT OF CONVECTIVE
PRECIPITATION.  ALSO...THE MIN AT COS LOOKS TOO LOW GIVEN THAT
THE FRONT SHOULDN'T COME THROUGH UNTIL AFTER THE FIRST PERIOD.

HAYNES

In the hours before

Special weather statement, Oct 11, 12:25 PM MDT, 5 hours 18 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1225 PM MDT SAT OCT 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...HIGH WIND WARNING THIS AFTERNOON FOR EL PASO COUNTY AND ALSO
   FOR THE WESTERN PORTIONS OF LAS ANIMAS AND HUERFANO
   COUNTIES...

...SEVERE THUNDERSTORMS POSSIBLE ON THE PLAINS THIS AFTERNOON AND
   EVENING...

...SNOW LIKELY IN THE MOUNTAINS AND HIGH VALLEYS TONIGHT...

THERE ARE A NUMBER OF SIGNIFICANT HAPPENINGS IN SOUTHERN COLORADO
WEATHER TODAY INCLUDING STRONG WINDS...POSSIBLE SEVERE WEATHER
...AND THE APPROACH OF A WINTER-LIKE STORM.

WINDS IN ADVANCE OF THE STORM WILL BLOW FROM THE SOUTH OR
SOUTHWEST AT 20 TO 40 MPH ACROSS MUCH OF SOUTHERN COLORADO TODAY.
SOME AREAS WILL EVEN SEE GUSTS WELL IN EXCESS OF 50 MPH.  STRONG
WINDS OF 40 TO 60 MPH WILL CONTINUE THIS AFTERNOON IN THE
COLORADO SPRINGS...WALSENBURG AND TRINIDAD AREAS.  DRIVERS
OF HIGH PROFILE VEHICLES OR VEHICLES PULLING TRAILERS SHOULD BE
PREPARED FOR SUDDEN...STRONG GUSTY WINDS AND AREAS OF BLOWING
DUST THIS AFTERNOON.

LOW LEVEL MOISTURE AND WIND SHEAR PROFILES ARE FAVORABLE FOR
DEVELOPMENT OF SUPERCELL THUNDERSTORMS OVER THE PLAINS EAST OF
PUEBLO THIS AFTERNOON OR EVENING.  DAMAGING WINDS...LARGE HAIL
AND TORNADOES ARE ALL POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP
...ESPECIALLY IN KIOWA...BENT...PROWERS...CROWLEY...OTERO AND
BACA COUNTIES.

TONIGHT...AN APPROACHING WINTER-LIKE STORM WILL MOVE EAST OVER
SOUTHERN COLORADO.  THIS STORM WILL BRING THE FIRST SIGNIFICANT
SNOWFALL OF THE SEASON TO THE COLORADO HIGH COUNTRY WITH SEVERAL
INCHES OF ACCUMULATION EXPECTED IN MANY AREAS BY SUNDAY EVENING.

INITIALLY...THE INCOMING STORM WILL BRING RAIN SHOWERS TO THE
LOWER ELEVATIONS OF SOUTHERN COLORADO.  THIS RAIN WILL LIKELY
CHANGE TO SNOW ACROSS THE MOUNTAINS AND HIGH VALLEYS LATER
TONIGHT.  THE SAN LUIS VALLEY COULD SEE ONE TO THREE INCHES
ACCUMULATION OVERNIGHT...AND SEVERAL INCHES WILL LIKELY
ACCUMULATE IN THE EASTERN SAN JUAN MOUNTAINS.

OVER THE PLAINS...RAIN WILL LIKELY CHANGE TO SNOW ABOVE 4500 FEET
SUNDAY NIGHT.

SINCE ANY SEVERE WEATHER IS EXPECTED TO BE WELL EAST OF
PUEBLO...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

HAYNES
Special weather statement, Oct 11, 12:32 PM MDT, 5 hours 11 minutes before
COZ060>081-120600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1225 PM MDT SAT OCT 11 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...HIGH WIND WARNING THIS AFTERNOON FOR EL PASO COUNTY AND ALSO
   FOR THE WESTERN PORTIONS OF LAS ANIMAS AND HUERFANO
   COUNTIES...

...SEVERE THUNDERSTORMS POSSIBLE ON THE PLAINS THIS AFTERNOON AND
   EVENING...

...SNOW LIKELY IN THE MOUNTAINS AND HIGH VALLEYS TONIGHT...

THERE ARE A NUMBER OF SIGNIFICANT HAPPENINGS IN SOUTHERN COLORADO
WEATHER TODAY INCLUDING STRONG WINDS...POSSIBLE SEVERE WEATHER
...AND THE APPROACH OF A WINTER-LIKE STORM.

WINDS IN ADVANCE OF THE STORM WILL BLOW FROM THE SOUTH OR
SOUTHWEST AT 20 TO 40 MPH ACROSS MUCH OF SOUTHERN COLORADO TODAY.
SOME AREAS WILL EVEN SEE GUSTS WELL IN EXCESS OF 50 MPH.  STRONG
WINDS OF 40 TO 60 MPH WILL CONTINUE THIS AFTERNOON IN THE
COLORADO SPRINGS...WALSENBURG AND TRINIDAD AREAS.  DRIVERS
OF HIGH PROFILE VEHICLES OR VEHICLES PULLING TRAILERS SHOULD BE
PREPARED FOR SUDDEN...STRONG GUSTY WINDS AND AREAS OF BLOWING
DUST THIS AFTERNOON.

LOW LEVEL MOISTURE AND WIND SHEAR PROFILES ARE FAVORABLE FOR
DEVELOPMENT OF SUPERCELL THUNDERSTORMS OVER THE PLAINS EAST OF
PUEBLO THIS AFTERNOON OR EVENING.  DAMAGING WINDS...LARGE HAIL
AND TORNADOES ARE ALL POSSIBLE WITH ANY SUPERCELLS THAT DEVELOP
...ESPECIALLY IN KIOWA...BENT...PROWERS...CROWLEY...OTERO AND
BACA COUNTIES.

TONIGHT...AN APPROACHING WINTER-LIKE STORM WILL MOVE EAST OVER
SOUTHERN COLORADO.  THIS STORM WILL BRING THE FIRST SIGNIFICANT
SNOWFALL OF THE SEASON TO THE COLORADO HIGH COUNTRY WITH SEVERAL
INCHES OF ACCUMULATION EXPECTED IN MANY AREAS BY SUNDAY EVENING.

INITIALLY...THE INCOMING STORM WILL BRING RAIN SHOWERS TO THE
LOWER ELEVATIONS OF SOUTHERN COLORADO.  THIS RAIN WILL LIKELY
CHANGE TO SNOW ACROSS THE MOUNTAINS AND HIGH VALLEYS LATER
TONIGHT.  THE SAN LUIS VALLEY COULD SEE ONE TO THREE INCHES
ACCUMULATION OVERNIGHT...AND SEVERAL INCHES WILL LIKELY
ACCUMULATE IN THE EASTERN SAN JUAN MOUNTAINS.

OVER THE PLAINS...RAIN WILL LIKELY CHANGE TO SNOW ABOVE 4500 FEET
SUNDAY NIGHT.

SINCE ANY SEVERE WEATHER IS EXPECTED TO BE WELL EAST OF
PUEBLO...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

HAYNES

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 4:48 PM MDTSevere Thunderstorm WarningPUBEl Paso42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.